Long recognized as an uncommon but potentially serious side effect of systemic cytotoxic anticancer therapies administered after irradiation, radiation recall phenomenon is now associated with the administration of targeted therapies after radiotherapy, as well. The available literature is almost exclusively anecdotal, and the evidence base for this syndrome’s management is scant. Most commonly, treatment involves dose reduction or discontinuation, anti-inflammatory medication, and drug rechallenge. However, anecdotal reports suggest that in mild cases, close monitoring against worsening symptoms might allow continued administration of triggering drugs, including targeted biologics.

Radiation recall is an acute, drug-induced inflammatory reaction in previously irradiated—but usually, previously normal-appearing—tissues.1,2 Recall tends to be a localized reaction; however, it can spread.1 First described in 1959 after administration of the antibiotic actinomycin D, the majority of cases involve the skin; but in approximately one-third of cases, other tissues are involved including the oral mucosa, respiratory tract and digestive mucosa, genitourinary tract, muscle, lung tissue, and the brain.1-4

RELATED: Silicone dressing prevents skin reactions during radiation


Continue Reading

Radiation recall has been reported as late as 25 years after irradiation, and in rare cases, as late as 9 months after cessation of the triggering chemotherapy agent—suggesting that the syndrome involves long-lasting or permanent changes to a patient’s irradiated tissues.1,5

Radiation recall is most commonly reported after administration of systemic anticancer agents such as doxorubicin (Doxil, generics), docetaxel (Docefrez, Taxotere, generics), paclitaxel (Abraxane, Taxol, generics), gemcitabine (Gemzar, generics), and capecitabine (Xeloda, generic), but can occur with antibiotics and other drugs (Table 1). Howard Burris III, MD, and Jane Hurtig, of the Sarah Cannon Research Institute in Nashville, Tennessee, advise clinicians to keep the potential for radiation recall in mind with the use of any drug after radiotherapy.1,8,9 In recent years, however, reports have also described radiation recall reactions to targeted anticancer therapies, such as kinase and angiogenesis inhibitors (eg, bevacizumab [Avastin], sunitinib [Sutent, generic], pazopanib [Votrient], sorafenib [Nexavar], vemurafenib [Zelboraf]).10-15

“Radiation recall is drug-specific for any given patient; it is not possible to predict which patients will react to which drugs,” report Burris and Hurtig.1 Because radiation recall can be misdiagnosed as a nonradiotherapy-related adverse drug reaction or infection, or go undiagnosed, its incidence among cancer patients is not well understood.1 Some small studies have estimated frequencies of approximately 9% of patients who receive chemotherapy after radiotherapy.16

Table 1. Cancer treatments that can trigger radiation recall symptoms1

Non-targeted Therapies1
Bleomycin
Capecitabine (Xeloda, generic)
Cisplatin, administered with epirubicin
Cyclolophosphamide
Cytarabine (Cytosar-U, Depocyt, generics)
Dacarbazine (DTIC-DOME, generics)
Dactinomycin (Cosmegen, generics)
Docetaxel (Docefrez, Taxotere, generics)
Doxorubicin (Doxil, generics)
Epirubicin (Ellence, generics), administered
with docetaxel or cisplatin
Etoposide
Gemcitabine (Gemzar, generics)
Idarubicin (Idamycin PFS, generics)
Interferon α-2b (Intron A)
Letrozole (Femara, generics)6
Lomustine (Ceenu)
Methotrexate (Otrexup, Trexall, generics)
Oxaliplatin (Eloxatin, generics)
Paclitaxel (Abraxane, Taxol, generics)
Pemetrexed (Alimta)
Tamoxifen (Soltamox, generics)
5-Fluorouracil (5-FU)
Targeted/Biological Agents
Bevacizumab (Avastin)1
Erlotinib (Tarceva, generic)10
Gefitinib (Iressa)1
Ixabepilone (Ixempra kit)7,10
Pazopanib (Votrient)10
Sunitinib (Sutent, generic)10,13
Sorafenib (Nexavar)10,14
Trastuzumab (Herceptin)4,10
Vemurafenib (Zelboraf)20